Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Palpitations,EKG,normal blood work,low potassium,high lipase,black stool,shoulder blade pain

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 339 Questions
I recently went to the ER for palpitations in the middle of the night. I'm 40 male 175lbs. They did ekg and blood tests, and everything was normal except my potassium was low and my lipase was 375 with normal on their scale being 300. I followed up with my doctor and she wasn't too worried about it. I've noticed since then that I have had 1black stool(which i first thought was from the 4 aspirins i was given at the ER) but since 1 week, half of my stools have been dark gray in color. I have had some unexplained back pain(my right side starting near my shoulder blade and radiating 1/2 way down my back and doesn't seem like a muscle pain), but no pain in my stomach or abdomen. My BP and heart rate has been normal, with no palpitations or irregular heart beats since. I've been checking it 4times daily. I was a regular drinker for the past 10 years drinking about 4 beers per day, but i rarely drank more than that on a single day. I've been 7 days off alcohol, and i feel fine except the dark (more gray than brown) stool at times and the very mild back ache. I have been worried that maybe i've damaged my pancreas, and would like your opinion. If it is pancreas related, is it something that can clear up if i continue not to drink, or what is the long term problems I will face.
Posted Mon, 23 Apr 2012 in Digestion and Bowels
Answered by Dr. Poorna Chandra K.S 16 hours later

Thanks for the query.

Malenic stools (bleeding from upper gut) is usually jet black, shiny, foul smelling and difficult to flush. So if your stools XXXXXXX all these characteristics then you had bleed atleast 50 - 80ml into your stomach or your upper intestine and it has stayed in your guts for atleast 8 hrs.

High dose aspirin is a common cause of stomach / duodenal ulcers that bleed. Further since you take alcohol bleeding could also have been from the esophageal dilated veins (varices). Aspirin can induce this also.

Pain in the (Right) shoulder blade with some pain along the (Right) costal margin and may be in the tip of shoulder occurs in gall stone diseases. Pancreatic diseases cause epigastric or periumbilical pain with radiation to back.

Either way it would be wise to stop alcohol as alcohol can cause palpitation as well as pancreatitis

Consult your gastroenterologist to discuss about your problems. Further testing and evaluation can be helpful.

Hope my answer is adequate. Should you have more concerns, I will be available to address them.

Above answer was peer-reviewed by
Follow-up: Palpitations,EKG,normal blood work,low potassium,high lipase,black stool,shoulder blade pain 33 hours later
I haven't had alcohol in 9 days, and I still have symptoms that seem like they are related to the gallbladder. I do have some very mild pain near the bottom of my ribcage where the gallbladder is located. I am still having dark stools, some are soft, but not diarrea, and some are firmer normal looking stools. My blood pressure and heart rate have remained normal, my back pain has been off and on near my right shoulder blade(very mild pain), but I am most concerned with the dark stools.

How much longer should I wait for the stool to become normal before I should go see my doctor about the problem?
If I am having a gallbladder attack, can it clear up and return to normal on its own if i don't drink alcohol and continue to eat a lowfat diet?
Answered by Dr. Poorna Chandra K.S 14 hours later

Thanks for writing back.

Alcoholic hepatitis takes months to recover after absteinence.

Hence it is too early to say that it is not because of hepatitis.

If you are too concerned about gall stone disease then get an ultrasound abdomen and a stool examination including occult blood to clear doubts of malena.

It is good if you stop taking alcohol and fatty diet.

Normalization of stools after a diarrhoea takes about a fortnight. Hope this clears your doubts.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor